Skip to main content

On Periodicity Lemma for Partial Words

  • Conference paper
  • First Online:
Language and Automata Theory and Applications (LATA 2018)

Part of the book series: Lecture Notes in Computer Science ((LNTCS,volume 10792))

  • 460 Accesses

Abstract

We investigate the function L(hpq), called here the threshold function, related to periodicity of partial words (words with holes). The value L(hpq) is defined as the minimum length threshold which guarantees that a natural extension of the periodicity lemma is valid for partial words with h holes and (strong) periods pq. We show how to evaluate the threshold function in \(\mathcal {O}(\log p + \log q)\) time, which is an improvement upon the best previously known \(\mathcal {O}(p+q)\)-time algorithm. In a series of papers, the formulae for the threshold function, in terms of p and q, were provided for each fixed \(h \le 7\). We demystify the generic structure of such formulae, and for each value h we express the threshold function in terms of a piecewise-linear function with \(\mathcal {O}(h)\) pieces.

Supported by the Polish National Science Center, grant no 2014/13/B/ST6/00770.

This is a preview of subscription content, log in via an institution to check access.

Access this chapter

Chapter
USD 29.95
Price excludes VAT (USA)
  • Available as PDF
  • Read on any device
  • Instant download
  • Own it forever
eBook
USD 39.99
Price excludes VAT (USA)
  • Available as EPUB and PDF
  • Read on any device
  • Instant download
  • Own it forever
Softcover Book
USD 54.99
Price excludes VAT (USA)
  • Compact, lightweight edition
  • Dispatched in 3 to 5 business days
  • Free shipping worldwide - see info

Tax calculation will be finalised at checkout

Purchases are for personal use only

Institutional subscriptions

Similar content being viewed by others

Notes

  1. 1.

    An integer p is a weak period of X if \(X[i]\approx X[i+p]\) for all \(0 \le i < n-p\).

References

  1. Bai, H., Franek, F., Smyth, W.F.: The new periodicity lemma revisited. Discrete Appl. Math. 212, 30–36 (2016)

    Article  MathSciNet  MATH  Google Scholar 

  2. Berstel, J., Boasson, L.: Partial words and a theorem of Fine and Wilf. Theor. Comput. Sci. 218(1), 135–141 (1999)

    Article  MathSciNet  MATH  Google Scholar 

  3. Blanchet-Sadri, F., Bal, D., Sisodia, G.: Graph connectivity, partial words, and a theorem of Fine and Wilf. Inf. Comput. 206(5), 676–693 (2008)

    Article  MathSciNet  MATH  Google Scholar 

  4. Blanchet-Sadri, F., Hegstrom, R.A.: Partial words and a theorem of Fine and Wilf revisited. Theor. Comput. Sci. 270(1–2), 401–419 (2002)

    Article  MathSciNet  MATH  Google Scholar 

  5. Blanchet-Sadri, F., Mandel, T., Sisodia, G.: Periods in partial words: an algorithm. J. Discrete Algorithms 16, 113–128 (2012)

    Article  MathSciNet  MATH  Google Scholar 

  6. Blanchet-Sadri, F., Oey, T., Rankin, T.D.: Fine and Wilf’s theorem for partial words with arbitrarily many weak periods. Int. J. Found. Comput. Sci. 21(5), 705–722 (2010)

    Article  MathSciNet  MATH  Google Scholar 

  7. Blanchet-Sadri, F., Simmons, S., Tebbe, A., Veprauskas, A.: Abelian periods, partial words, and an extension of a theorem of Fine and Wilf. RAIRO - Theor. Inform. Appl. 47(3), 215–234 (2013)

    Article  MathSciNet  MATH  Google Scholar 

  8. Castelli, M.G., Mignosi, F., Restivo, A.: Fine and Wilf’s theorem for three periods and a generalization of Sturmian words. Theor. Comput. Sci. 218(1), 83–94 (1999)

    Article  MathSciNet  MATH  Google Scholar 

  9. Constantinescu, S., Ilie, L.: Fine and Wilf’s theorem for abelian periods. Bull. EATCS 89, 167–170 (2006). http://eatcs.org/images/bulletin/beatcs89.pdf

    MathSciNet  MATH  Google Scholar 

  10. Fan, K., Puglisi, S.J., Smyth, W.F., Turpin, A.: A new periodicity lemma. SIAM J. Discrete Math. 20(3), 656–668 (2006)

    Article  MathSciNet  MATH  Google Scholar 

  11. Fine, N.J., Wilf, H.S.: Uniqueness theorems for periodic functions. Proc. Am. Math. Soc. 16(1), 109–114 (1965)

    Article  MathSciNet  MATH  Google Scholar 

  12. Giancarlo, R., Mignosi, F.: Generalizations of the periodicity theorem of Fine and Wilf. In: Tison, S. (ed.) CAAP 1994. LNCS, vol. 787, pp. 130–141. Springer, Heidelberg (1994). https://doi.org/10.1007/BFb0017478

    Chapter  Google Scholar 

  13. Justin, J.: On a paper by Castelli, Mignosi, Restivo. RAIRO - Theor. Inform. Appl. 34(5), 373–377 (2000)

    Article  MathSciNet  MATH  Google Scholar 

  14. Karhumäki, J., Puzynina, S., Saarela, A.: Fine and Wilf’s theorem for \(k\)-abelian periods. Int. J. Found. Comput. Sci. 24(7), 1135–1152 (2013)

    Article  MathSciNet  MATH  Google Scholar 

  15. Khinchin, A.Y.: Continued Fractions. Dover Publications, New York (1997)

    MATH  Google Scholar 

  16. Kociumaka, T., Radoszewski, J., Rytter, W., Waleń, T.: On periodicity lemma for partial words. ArXiv preprint. http://arxiv.org/abs/1801.01096

  17. Lothaire, M.: Algebraic Combinatorics on Words: Encyclopedia of Mathematics and its Applications. Cambridge University Press, Cambridge (2002)

    Book  MATH  Google Scholar 

  18. Manea, F., Mercaş, R., Nowotka, D.: Fine and Wilf’s theorem and pseudo-repetitions. In: Rovan, B., Sassone, V., Widmayer, P. (eds.) MFCS 2012. LNCS, vol. 7464, pp. 668–680. Springer, Heidelberg (2012). https://doi.org/10.1007/978-3-642-32589-2_58

    Chapter  Google Scholar 

  19. Mignosi, F., Restivo, A., Silva, P.V.: On Fine and Wilf’s theorem for bidimensional words. Theor. Comput. Sci. 292(1), 245–262 (2003)

    Article  MathSciNet  MATH  Google Scholar 

  20. Mignosi, F., Shallit, J., Wang, M.: Variations on a theorem of Fine & Wilf. In: Sgall, J., Pultr, A., Kolman, P. (eds.) MFCS 2001. LNCS, vol. 2136. Springer, Heidelberg (2001). https://doi.org/10.1007/3-540-44683-4_45

    Chapter  Google Scholar 

  21. van Ravenstein, T.: The three gap theorem (Steinhaus conjecture). J. Aust. Math. Soc. 45(3), 360–370 (1988)

    Article  MathSciNet  MATH  Google Scholar 

  22. Richards, I.: Continued fractions without tears. Math. Mag. 54(4), 163–171 (1981)

    Article  MathSciNet  MATH  Google Scholar 

  23. Shur, A.M., Gamzova, Y.V.: Partial words and the interaction property of periods. Izv. Math. 68, 405–428 (2004)

    Article  MathSciNet  MATH  Google Scholar 

  24. Shur, A.M., Konovalova, Y.V.: On the periods of partial words. In: Sgall, J., Pultr, A., Kolman, P. (eds.) MFCS 2001. LNCS, vol. 2136, pp. 657–665. Springer, Heidelberg (2001). https://doi.org/10.1007/3-540-44683-4_57

    Chapter  Google Scholar 

  25. Smyth, W.F., Wang, S.: A new approach to the periodicity lemma on strings with holes. Theor. Comput. Sci. 410(43), 4295–4302 (2009)

    Article  MathSciNet  MATH  Google Scholar 

  26. Tijdeman, R., Zamboni, L.Q.: Fine and Wilf words for any periods II. Theor. Comput. Sci. 410(30–32), 3027–3034 (2009)

    Article  MathSciNet  MATH  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Tomasz Kociumaka .

Editor information

Editors and Affiliations

Rights and permissions

Reprints and permissions

Copyright information

© 2018 Springer International Publishing AG, part of Springer Nature

About this paper

Check for updates. Verify currency and authenticity via CrossMark

Cite this paper

Kociumaka, T., Radoszewski, J., Rytter, W., Waleń, T. (2018). On Periodicity Lemma for Partial Words. In: Klein, S., Martín-Vide, C., Shapira, D. (eds) Language and Automata Theory and Applications. LATA 2018. Lecture Notes in Computer Science(), vol 10792. Springer, Cham. https://doi.org/10.1007/978-3-319-77313-1_18

Download citation

  • DOI: https://doi.org/10.1007/978-3-319-77313-1_18

  • Published:

  • Publisher Name: Springer, Cham

  • Print ISBN: 978-3-319-77312-4

  • Online ISBN: 978-3-319-77313-1

  • eBook Packages: Computer ScienceComputer Science (R0)

Publish with us

Policies and ethics